Hail, Johnson
- When
- September 1, 6:00 PM CST to 6:02 PM CST
- Where
- Johnson County, 2.82 mi S of Warrensburg
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.730, -93.740
Overnight on the night of September 1 a few storms moved through eastern Kansas and into western Missouri. While there was a storm that produced very large hail near Leeton, Missouri, reports were fairly sporadic.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
Overnight on the night of September 1 a few storms moved through eastern Kansas and into western Missouri. While there was a storm that produced very large hail near Leeton, Missouri, reports were fairly sporadic.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Sep 1, 5:40 PM CST, 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 640 PM CDT Mon Sep 1 2014 .SHORT TERM...(This Evening through Tuesday) Issued at 412 PM CDT MON SEP 1 2014 Very near term concerns hinge on overcoming a stout cap left from last nights extensive convection. Visible satellite imagery notes the thick/flat stratocu deck defining this cap which has spread across most of the CWA this afternoon. Operational models are having a hard time dealing with this stable environment and generating convection across the southern 1/2 of the CWA. Closer look at the NAM/GFS Bufr soundings, especially the GFS as it has correctly held onto the cap longer, reveals just how strong the cap is. Short term Hi-Res models are superior and have trended southward with bulk of convection and focus on the outflow boundary left by this mornings decayed convection. For now will pare back PoPs south of the MO River and focus on far southern counties. Northern half will remain dry. Otherwise, a weak cold front will drift south through the CWA overnight, likely stalling over the far southern CWA around sunrise. Have added fog to the forecast due to near calm winds, clearing skies across northern MO, very moist boundary layer and a now climatologically favorable time of year for fog formation. Weak high pressure tries to build in on Tuesday but probably won't have much luck due to the presence of the stalled front. Net effect is near seasonal temperatures with drier conditions across far northern MO but remaining humid south of the MO River. .LONG TERM...(Tuesday Night through Monday) Issued at 412 PM CDT MON SEP 1 2014 Zonal flow aloft will take root Tuesday through Thursday with falling pressures building in across the Central Plains late Tuesday and Wednesday allowing the stalled front to return northward as a warm front. As the low level jet reforms in response to falling pressures the isentropic ascent above the warm front should allow scattered elevated convection to form Tuesday evening and through the night. Models due pick up on this and the isentropic ascent is quite prevalent on the 310K surface. Have gone with high end chance PoPs. Convection will exit the region Wednesday afternoon with dry and hot conditions returning as an elevated mixed layer spreads in. The dry weather won't last long as the medium range models have remained consistent in dragging a moderately strong cold front through KS and MO Friday/Friday night. Timing may be a bit of a problem for high temperatures but convection is pretty certain during this period. The elevated mixed layer within the pre-frontal zone should keep the region dry until fropa. Elevated post-frontal convection likely to break out initially within the surface to h8 layer. A veering low-level jet will keep the convection going through Friday night. The weekend is shaping up to be gorgeous as our first true taste of fall-like weather moves in with high temperatures in the 70s and overnight lows generally in the 50s. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening) Issued at 630 PM CDT MON SEP 1 2014 Expect surface winds to be generally light and variable through most of the forecast period as a surface boundary remains in place. A conditional fog forecast is in the works for the terminals, especially the KC terminals. Low/mid level clouds will need to go away before fog will be possible. Model soundings indicate that the clouds will burn off, so it's more than conceivable that light fog will be probable at MCI and MKC. Once the sun rises VFR conditions should prevail with a cumulus field around 3 kft through the day on Tuesday. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && SHORT TERM...MJ LONG TERM...MJ AVIATION...Leighton
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 405 PM CDT MON SEP 1 2014 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-022115- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 405 PM CDT MON SEP 1 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING SOUTH OF THE US 50 CORRIDOR. STRONG STORMS AND HEAVY RAIN ARE NOT EXPECTED. AREAS OF FOG ARE EXPECTED TO FORM DURING THE PRE-DAWN HOURS OF TUESDAY MORNING. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE NEXT ROUND OF THUNDERSTORMS IS EXPECTED TUESDAY NIGHT INTO WEDNESDAY...AND AGAIN THURSDAY NIGHT THROUGH SATURDAY. THE OVERALL SEVERE WEATHER RISK APPEARS LOW AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
650 PM CDT MON SEP 1 2014
MOZ044-020015-
JOHNSON MO-
650 PM CDT MON SEP 1 2014
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JOHNSON COUNTY IN WEST
CENTRAL MISSOURI UNTIL 715 PM CDT...
AT 648 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES EAST OF HOLDEN...MOVING EAST AT 35 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
WARRENSBURG...KNOB NOSTER...WHITEMAN AIR FORCE BASE AND CENTERVIEW.
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3864 9395 3876 9400 3889 9350 3875 9350
3869 9351
TIME...MOT...LOC 2350Z 251DEG 32KT 3871 9386
BLAIRThe Pleasant Hill radar (KEAX), 46 km away, was scanning. The volume nearest the first event began at 00:02 UTC.
2 hail, 1 flash flood. Local standard time, as filed.
Highway U and Doyle Road were closed due to high water. Highway 87, 500 feet from Interstate 70 overpass was closed due to high water and several reports of accidents due to hydroplaning.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2014Every state in 2014This day in weather historyWarnings in Missouri, September 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 543998, 543997, 543999.